Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 117, NWS La Crosse, WI

September 5, 2012Mower County, Minnesota; Floyd County, Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 5, 2012, 12:12 AM CDT for Mower County, Minnesota; Floyd County, Mitchell County, Iowa. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2012, 12:12 AM CDT (05:12 UTC)
Expired
Sep 5, 2012, 1:15 AM CDT
In force
63 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Floyd County, IA, Mitchell County, IA, Mower County, MN

The radar

The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 12:15 AM CDTTSTM WND GST 60Rockford, IA
Sep 5, 12:30 AM CDTTSTM WND GST 40Charles City, IA
Sep 5, 12:30 AM CDTTSTM WND GST 46Charles City, IA
Sep 5, 12:34 AM CDTTSTM WND GST 53Austin, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 11:16 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3109 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WUUS53 KARX 050512
SVRARX
IAC067-131-MNC099-050615-
/O.NEW.KARX.SV.W.0117.120905T0512Z-120905T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1212 AM CDT WED SEP 5 2012

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN NORTH CENTRAL IOWA...
  MITCHELL COUNTY IN NORTH CENTRAL IOWA...
  MOWER COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 115 AM CDT

* AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ROUGHLY ALONG A LINE EXTENDING FROM 16 MILES
  NORTHWEST OF AUSTIN TO NORA SPRINGS TO 28 MILES WEST OF 
  APLINGTON...MOVING EAST AT 45 MPH. THESE STORMS CAN PRODUCE WINDS 
  OF 60 MPH WITH THESE STORMS. THIS WARNING EXTENDS THE PREVIOUS 
  SEVERE THUNDERSTORM WARNING FOR   MITCHELL...FLOYD AND MOWER 
  COUNTIES.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  NORA SPRINGS AROUND 1220 AM...
  AUSTIN AND ST. ANSGAR AROUND 1225 AM...
  RUDD AND ROCKFORD AROUND 1230 AM...
  OSAGE AND STACYVILLE AROUND 1235 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4383 9245 4350 9245 4350 9255 4290 9256
      4290 9302 4383 9306
TIME...MOT...LOC 0511Z 268DEG 38KT 4383 9320 4320 9312
          4269 9340
WIND...HAIL <50MPH 1.00IN

$$

BOYNE
4 follow-up statements
815 
WWUS53 KARX 050522
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1222 AM CDT WED SEP 5 2012

IAC067-131-MNC099-050615-
/O.CON.KARX.SV.W.0117.000000T0000Z-120905T0615Z/
MITCHELL IA-FLOYD IA-MOWER MN-
1222 AM CDT WED SEP 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MOWER...FLOYD
AND MITCHELL COUNTIES UNTIL 115 AM CDT...

AT 1151 PM...60 MPH WINDS WERE REPORTED AT MASON CITY WITH THIS LINE 
OF SEVERE THUNDERSTORMS.

AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM 13 MILES
NORTHWEST OF AUSTIN TO RUDD TO 25 MILES WEST OF APLINGTON...MOVING
EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  OSAGE AROUND 1225 AM...
  STACYVILLE AND MARBLE ROCK AROUND 1230 AM...
  ADAMS AROUND 1235 AM...
  CHARLES CITY AROUND 1240 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM WEDNESDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.

&&

LAT...LON 4383 9245 4350 9245 4350 9255 4290 9256
      4290 9302 4383 9306
TIME...MOT...LOC 0520Z 268DEG 38KT 4383 9306 4316 9284
          4269 9328
WIND...HAIL <50MPH <.50IN

$$

BOYNE
106 
WWUS53 KARX 050535
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1235 AM CDT WED SEP 5 2012

IAC067-131-MNC099-050615-
/O.CON.KARX.SV.W.0117.000000T0000Z-120905T0615Z/
MITCHELL IA-FLOYD IA-MOWER MN-
1235 AM CDT WED SEP 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MOWER...FLOYD
AND MITCHELL COUNTIES UNTIL 115 AM CDT...

AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM HAYFIELD TO
FLOYD TO 13 MILES NORTHWEST OF APLINGTON...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  CHARLES CITY AROUND 1240 AM...
  RICEVILLE AROUND 1245 AM...
  LE ROY AND GRAND MEADOW AROUND 1250 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM WEDNESDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.

&&

LAT...LON 4383 9245 4350 9245 4350 9255 4290 9256
      4290 9302 4383 9306
TIME...MOT...LOC 0535Z 268DEG 38KT 4383 9284 4316 9262
          4270 9306
WIND...HAIL <50MPH <.50IN

$$

BOYNE
093 
WWUS53 KARX 050542
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 AM CDT WED SEP 5 2012

IAC067-131-MNC099-050615-
/O.CON.KARX.SV.W.0117.000000T0000Z-120905T0615Z/
MITCHELL IA-FLOYD IA-MOWER MN-
1242 AM CDT WED SEP 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MOWER...FLOYD
AND MITCHELL COUNTIES UNTIL 115 AM CDT...

AT 1235 AM CDT...CHARLES CITY AIRPORT REPORTED 46 MPH.

AT 1239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM HAYFIELD TO
CHARLES CITY TO 10 MILES NORTHWEST OF APLINGTON...MOVING EAST AT 
45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  LE ROY AND GRAND MEADOW AROUND 1250 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM WEDNESDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.

&&

LAT...LON 4383 9245 4350 9245 4350 9255 4290 9256
      4290 9302 4383 9306
TIME...MOT...LOC 0541Z 268DEG 38KT 4383 9274 4316 9253
          4270 9298
WIND...HAIL <50MPH <.50IN

$$

BOYNE
421 
WWUS53 KARX 050609
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
109 AM CDT WED SEP 5 2012

IAC067-131-MNC099-050619-
/O.EXP.KARX.SV.W.0117.000000T0000Z-120905T0615Z/
MITCHELL IA-FLOYD IA-MOWER MN-
109 AM CDT WED SEP 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR MOWER...FLOYD AND MITCHELL
COUNTIES WILL EXPIRE AT 115 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.

LAT...LON 4383 9245 4350 9245 4350 9255 4290 9256
      4290 9302 4383 9306
TIME...MOT...LOC 0609Z 268DEG 38KT 4384 9233 4317 9212
          4271 9258

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 11:45 PM CDT, 27 minutes earlier.

Area forecast discussion, Sep 4, 11:45 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 PM CDT TUE SEP 4 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
256 PM CDT TUE SEP 4 2012

MAIN FORECAST CONCERNS ARE ON CONVECTION THROUGH WEDNESDAY MORNING
AND ASSOCIATED SEVERE WEATHER POTENTIAL.

CURRENTLY AS OF 20Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS
SHOWED A POTENT SHORTWAVE TROUGH OVER SOUTHERN SASKATCHEWAN INTO
EASTERN MONTANA...THEN NEAR ZONAL TO SLIGHT SOUTHWEST FLOW STREAMING
EAST INTO NEW ENGLAND. WITHIN THIS FLOW...A SHORTWAVE WAS PRESENT
OVER FAR WESTERN WISCONSIN...WITH SOME WEAK RIDGING RIGHT BEHIND IT
OVER MINNESOTA. MOSTLY SUNNY SKIES AFTER THE FOG BURNED OFF THIS
MORNING HAS ALLOWED FOR STRONG HEATING ACROSS THE AREA. WITH 12Z
RAOBS HAVING 850MB TEMPS AROUND 18C...TEMPERATURES HAVE CLIMBED INTO
THE MID TO UPPER 80S. DEWPOINTS REMAIN MUGGY FOR THIS TIME OF
YEAR...IN THE MID 60S TO AROUND 70. THE COMBINATION OF THE
TEMPERATURES AND DEWPOINTS HAS RESULTED IN MLCAPE VALUES OF
2000-3000 J/KG WITH LITTLE CIN. AT THE SURFACE...LOW PRESSURE WAS
NEAR AITKIN MN WITH A DRY-LINE ARCING THROUGH NORTHWEST WI INTO
SOUTHEAST MN. PLENTY OF CUMULUS GOING UP AHEAD OF THIS DRY LINE.
STORMS ARE EXPECTED TO DEVELOP IN THE NEXT HOUR OR TWO OUT OF THIS
CUMULUS FIELD. BIG CONCERN FOR SEVERE WEATHER IS WIND GIVEN
MID-LEVEL DRY AIR PRESENT...SEEN ON BOTH WATER VAPOR AND THE 12Z MPX
SOUNDING.  TO THE WEST...FAIRLY QUIET ACROSS THE DAKOTAS AHEAD OF
THE POTENT TROUGH. HOWEVER...ANOTHER SURFACE LOW HAS DEVELOPED AHEAD
OF IT NEAR PIERRE. IN ADDITION... GOES PRECIPITABLE WATER IMAGERY
SHOWS MOISTURE BEGINNING TO SURGE TO THE NORTHWEST THROUGH EASTERN
NEBRASKA AHEAD OF THE SURFACE LOW/UPPER TROUGH.

REST OF THE AFTERNOON...ASSUMING CONVECTION FIRES IN THE CUMULUS
FIELD...WHICH IS INDICATED BY MANY MESO-MODELS...EXPECTING IT TO
PROPAGATE EAST-SOUTHEAST QUICKLY DURING THE NEXT FEW HOURS. THIS IS
DUE TO THE DRY MID LEVEL AIR ALLOWING FOR RAPID MOVING OUTFLOW AS
WELL AS THE MAIN SHORTWAVE ACCOMPANYING IT SHIFTING INTO EASTERN
WISCONSIN BY 00Z. THEREFORE...THINKING THE SEVERE THREAT AND
PROBABLY MUCH OF THE PRECIPITATION WILL END BY 00Z. ONLY CAVEAT
COULD BE IN FAR SOUTHWEST WI AND FAR NORTHEAST IA WHERE THERE ARE
HINTS THE TAIL END OF CONVECTION COULD STALL OUT. KEPT SOME HIGHER
CHANCES OF PRECIPITATION DOWN THERE JUST IN CASE.

TONIGHT AND WEDNESDAY...THE POTENT SHORTWAVE OVER EASTERN MONTANA IS
FORECAST TO MOVE INTO WESTERN MINNESOTA BY 12Z WEDNESDAY. AS THIS
OCCURS...THE MOISTURE SEEN LIFTING UP THROUGH EASTERN NEBRASKA RIGHT
NOW IS GOING TO GET ISENTROPICALLY LIFTED UP TOWARDS US. SO AFTER
SOME BRIEF SHORTWAVE RIDGING AND SUBSIDENCE THIS EVENING...ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS LOOKS LIKELY. DEVELOPMENT MAY
OCCUR SOUTH OF I-90 AS EARLY AS 03Z AS SUGGESTED BY THE 04.12Z
NAM/GFS. BETTER POTENTIAL FOR PRECIPITATION FOR THE ENTIRE AREA IS
AFTER MIDNIGHT AS THE SHORTWAVE APPROACHES AND 850MB MOISTURE
TRANSPORT REALLY INCREASES. MID-LEVEL FLOW IS NICELY DIFFLUENT TOO
AHEAD OF THE WAVE...AIDING IN FORCING. MCS DEVELOPMENT IS CERTAINLY
POSSIBLE...AS NOTED BY THE 04.12Z ECMWF/UKMET/CANADIAN/NAM.
REGARDING SEVERE CONCERN...1-6KM SHEAR VALUES VARY FROM MODEL TO
MODEL. NAM IS ON THE ORDER OF 30-40 KT WHILE THE GFS IS 20-30KT. THE
NAM WOULD DEFINITELY GIVE A SEVERE WEATHER CONCERN...WITH BOTH HAIL
AND DAMAGING WINDS POSSIBLE. THE GFS NOT AS MUCH SO. THEREFORE...
THINK THE SPC\S DAY 1 OUTLOOK SLIGHT RISK IDEA IS APPROPRIATE. A BIG
NOTE...THERE IS A POSSIBILITY MCS DEVELOPMENT COULD OCCUR FARTHER
SOUTH SAY MORE OVER IOWA. IF IT DOES...CORFIDI VECTORS WOULD TAKE IT
SOUTHEAST...LIMITING SOME OF THE CONVECTIVE ACTIVITY OVER THE
FORECAST AREA. SHORTWAVE TROUGH IS PROGGED TO HEAD EAST TO CENTRAL
UPPER MICHIGAN AND LAKE MICHIGAN BY 18Z...ALLOWING STRONG ISENTROPIC
DESCENT TO FILTER INTO THE AREA AND CLEAR OUT THE
PRECIPITATION/CLOUDS. COLD FRONTAL BOUNDARY TOO LOOKS TO BE THROUGH
THE AREA AROUND 18Z. 850MB TEMPS FALL QUITE A BIT WITH THE PASSAGE
OF THE TROUGH. THROUGH 12Z WEDNESDAY...THEY HOVER BETWEEN 18-20C. BY
00Z THURSDAY...THOUGH... THEY FALL TO 12-14C. THUS...ANTICIPATE A
COOLER DAY TOMORROW...MORE AROUND SEASONABLE NORMALS.

WEDNESDAY NIGHT AND THURSDAY...TROUGHING OVER THE FORECAST AREA AS A
RESULT OF THAT POTENT SHORTWAVE MOVING THROUGH WEDNESDAY LOOKS TO BE
SHORT-LIVED. THAT IS BECAUSE ANOTHER POTENT TROUGH IS PROGGED TO
DROP SOUTH INTO MONTANA BY 12Z THURSDAY. THERE WILL BE ENOUGH
SUBSIDENCE AND DRY AIR PERSISTING IN THE WAKE OF WEDNESDAY\S
SHORTWAVE SUCH THAT WEDNESDAY NIGHT STAYS DRY. AT THE SURFACE...A
HIGH PRESSURE RIDGE IS PROGGED TO BUILD INTO WESTERN PORTIONS OF THE
FORECAST AREA BY 12Z THURSDAY. GIVEN THE RIDGE POSITION...ENOUGH OF
A NORTHWESTERLY BREEZE SHOULD OCCUR TO PREVENT ANY FOG AT LEAST IN
THE MISSISSIPPI RIVER VALLEY. OTHER SMALLER VALLEYS LIKE THE
WISCONSIN MAY STILL BE SUSCEPTIBLE...THOUGH. COOLER NIGHT LIKELY
WITH WINDS LIGHTENING UP THROUGH THE NIGHT AS WELL AS CLEAR SKIES.
SOME OF THE TYPICAL COLD SPOTS COULD FALL INTO THE MID 40S. ON
THURSDAY...THAT POTENT TROUGH DIGS DOWN A LITTLE MORE THROUGH
MONTANA...SETTING UP WEST-SOUTHWEST MID LEVEL FLOW OVER THE AREA.
WITHIN THIS FLOW...THERE COULD BE A SHORTWAVE SKIMMING ACROSS
NORTHERN WISCONSIN IN THE AFTERNOON...BUT OTHERWISE MODELS DO NOT
SHOW ANY OTHER SHORTWAVES OF SIGNIFICANCE. HOWEVER..WITH THAT POTENT
TROUGH DIGGING A LITTLE MORE...IT SETS UP A 310-315K ISENTROPIC
LIFT/MID-LEVEL FRONTOGENESIS ZONE DOWNSTREAM ACROSS THE NORTHERN
PLAINS INTO OUR REGION. LOOKS LIKE ANY PRECIPITATION RESULTING FROM
THIS FORCING WILL STAY WEST OF OUR AREA...BUT AN INCREASE IN
MID/HIGH CLOUDS IS LIKELY...ESPECIALLY IN THE AFTERNOON. 850MB TEMPS
OF 12-14C COMBINED WITH A DECENT AMOUNT OF SUN AND THE DRY AIR
SHOULD ALLOW FOR TEMPERATURES TO CLIMB INTO THE MID TO UPPER 70S.

THURSDAY NIGHT AND FRIDAY...THE POTENT TROUGH OVER MONTANA IS
FORECAST TO DIG SOUTHEAST DURING THIS PERIOD...BEING PUSHED BY
RIDGING DROPPING DOWN INTO SOUTH CENTRAL CANADA. BY 00Z SATURDAY...A
LONG WAVE TROUGH SHOULD EXTEND FROM NORTHEAST ONTARIO...INTO THE
FORECAST AREA AND INTO NEBRASKA. THE MAIN ISSUE WITH THIS POTENT
TROUGH COMING TOWARDS THE AREA IS WHERE DOES THE FRONTOGENESIS ZONE
AHEAD OF IT LAY UP...AND THUS THE ASSOCIATED PRECIPITATION. THE
04.00Z ECMWF KEPT THE BULK OF IT ACROSS IOWA THURSDAY NIGHT AND INTO
ILLINOIS AND MISSOURI ON FRIDAY...THUS FOR THE MOST PART OUR
FORECAST AREA ENDS UP DRY. THE 04.12Z NAM IS FARTHER NORTH...HAVING
PRECIPITATION FALL SOUTH OF INTERSTATE 94 AFTER MIDNIGHT THURSDAY
NIGHT AND FRIDAY. 04.12Z GFS IS A LITTLE MORE INTERESTING. THE MODEL
SUGGESTS SOME HIGHER LEVEL FRONTOGENESIS PRODUCING A BAND OF MOSTLY
LIGHT RAIN...WHICH SLOWLY DROPS SOUTH THROUGH THE AREA AFTER
MIDNIGHT THURSDAY NIGHT THROUGH FRIDAY. THESE BANDS SOMETIMES VERIFY
AND OTHER TIMES NOT. OVERALL...THE BULK OF THE PRECIPITATION IN THE
GFS FALLS TO THE SOUTH. IN ANY EVENT...ALL MODELS SUGGEST A NEED TO
INCREASE PRECIPITATION CHANCES UP TO 40 FOR NOW...MAINLY SOUTH OF
I-90. FURTHER REFINEMENTS WILL BE NEEDED AS WE GET CLOSER TO THIS
PERIOD. WITH MORE CLOUDS AS WELL AS COOLER AIR COMING IN WITH THE
UPPER TROUGH...ANTICIPATE THIS PERIOD TO BE MUCH COOLER THAN AS OF
LATE. THIS WILL BE ESPECIALLY TRUE ON FRIDAY AS 850MB TEMPS FALL TO
6-9C. HIGHS ON FRIDAY MAY GET STUCK IN THE 60S...ESPECIALLY IF IT
RAINS ALL DAY LIKE THE NAM.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
256 PM CDT TUE SEP 4 2012

04.12Z ECMWF/GFS/CANADIAN AND GFS ENSEMBLES ARE A LITTLE DIFFERENT
AMONGST EACH OTHER TODAY COMPARED TO YESTERDAY...MOSTLY WITH REGARDS
TO HANDLING WHETHER THE UPPER TROUGH COMING THROUGH THE FORECAST
AREA FRIDAY ENDS UP CLOSING OFF IN THE OHIO RIVER VALLEY.
INTERESTINGLY...THE 04.12Z ECMWF/CANADIAN AND GFS HAVE NOW
FLIP-FLOPPED WITH EACH OTHER...WITH THE ECMWF/CANADIAN NOW MORE
PROGRESSIVE AND THE GFS CLOSING OFF. FOR OUR AREA...THOUGH...WHICH
EVER SOLUTION PANS OUT REALLY DOESN\T MATTER...AS BOTH SCENARIOS
BUILD HIGH PRESSURE INTO THE FORECAST AREA FOR THE WEEKEND. SO MAYBE
AFTER A FEW LINGERING SHOWERS IN NORTHEAST IA/SOUTHWEST WI FRIDAY
NIGHT...EXPECT DECREASING CLOUDS AND DRY WEATHER FOR THE WEEKEND.
CERTAINLY LOOKS COOL COMPARED TO WHAT HAS BEEN SEEN RECENTLY...
THANKS TO 850MB TEMPS OF 6-8C ON SATURDAY AND 10-12C ON SUNDAY.
WOULD NOT BE SURPRISED IF SOME OF THE TYPICAL COLD SPOTS END UP
SEEING SOME UPPER 30S.

FOR EARLY NEXT WEEK...UPPER RIDGING OVER THE WESTERN U.S. IS
FORECAST TO BUILD UP INTO THE FORECAST AREA...BUT FLATTEN PRETTY
QUICKLY BY TUESDAY AS A SHORTWAVE TROUGH CROSSING SOUTHERN CANADA.
WILL SEE A WARM UP WITH THE RIDGING COMING IN...AT LEAST BACK TO
NORMAL. DRY CONDITIONS SHOULD CONTINUE AS WELL WITH THE HIGH
PRESSURE OVER THE WEEKEND BLOCKING GULF OF MEXICO MOISTURE RETURN.

&&

.AVIATION...
1145 PM CDT TUE SEP 4 2012

ANOTHER ROUND OF THUNDERSTORMS WILL IMPACT THE AREA AS AN
ORGANIZED MCS DRIVES ACROSS THE REGION BETWEEN 05-09Z. STRONG WINDS
WILL ACCOMPANY THE STORMS INITIALLY...LIKELY IMPACTING KRST BETWEEN
0530-07Z AND 07-08Z AT KLSE. THE STRONGEST WINDS COULD BE ON A
WEAKENING TREND AS THE STORMS REACH KLSE...HOWEVER.

SHRA/TS COULD LINGER THROUGH WED MORNING...BUT THE BULK OF THIS
ACTIVITY SHOULD HAVE EXITED EAST BY 18Z AS A COLD FRONT SWEEPS
ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. TIMING IS ROUGHLY 16Z AT
KRST AND 18Z AT KLSE.

CLEARING FOR WED NIGHT...AND CONSIDERING THE RAINFALL...SOME
INGREDIENTS FOR FOG. AS OF NOW...THINK LOW LEVEL WINDS WILL BE
STIRRING TOO MUCH...THUS INHIBITING THE FOG. OF COURSE THIS WILL BE
RE-EVALUATED FOR LATER TAF ISSUANCES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
256 PM CDT TUE SEP 4 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...AJ
LONG TERM....AJ
AVIATION.....RIECK
Hazardous weather outlook, Sep 4, 4:46 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
446 PM CDT TUE SEP 4 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-051200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
446 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THROUGH TONIGHT

LOOK FOR THUNDERSTORMS TO AFFECT MUCH OF THE AREA BEFORE 8 PM. THESE
STORMS WILL BE ABLE TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG
WITH BRIEF HEAVY RAIN AND LIGHTNING. SOME OF THE HAIL COULD BE THE
SIZE OF GOLFBALLS OR LARGER.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVER NORTHERN IOWA AND
SOUTHERN MINNESOTA LATE THIS EVENING...THEN EXPAND INTO SOUTHWEST
AND CENTRAL WISCONSIN AFTER MIDNIGHT. THESE STORMS ALSO HAVE
THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...
HEAVY RAIN AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY MORNING INTO THE
EARLY AFTERNOON HOURS AS A STRONG COLD FRONT PUSHES THROUGH THE
REGION. A FEW STORMS MAY STILL BE SEVERE AS THEY TRACK TO THE EAST
WEDNESDAY MORNING...THOUGH THE SEVERE STORMS ARE NOT EXPECTED TO BE
VERY WIDESPREAD AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED UNTIL 8 PM...AND POSSIBLY AGAIN
LATE TONIGHT INTO WEDNESDAY MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

HALBACH/ZT/AJ

In the hours before

Local storm report, Sep 4, 9:32 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
932 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     POTOSI                  42.69N 90.71W
09/04/2012                   GRANT              WI   AMATEUR RADIO

            TREES DOWN ACROSS ROAD IN POTOSI. TIME ESTIMATED FROM
            RADAR.

&&

ZT
Local storm report, Sep 4, 10:00 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             CLERMONT                43.00N 91.65W
09/04/2012  E1.00 INCH       FAYETTE            IA   EMERGENCY MNGR

&&

ADAMS
Local storm report, Sep 4, 10:24 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1024 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             CALMAR                  43.18N 91.87W
09/04/2012  E1.00 INCH       WINNESHIEK         IA   CO-OP OBSERVER

&&

ADAMS
Special weather statement, Sep 4, 10:26 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1026 PM CDT TUE SEP 4 2012

IAZ010-011-029-030-WIZ054-061-050500-
ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-WINNESHIEK-
1026 PM CDT TUE SEP 4 2012

...THUNDERSTORMS PERSIST LATE THIS EVENING...

THUNDERSTORMS CONTINUE TO DEVELOP ACROSS PARTS OF THE AREA LATE THIS
EVENING...AND WILL LIKELY PERSIST TOWARD MIDNIGHT. SOME OF THE
STORMS WILL BECOME STRONG...POSSIBLY SEVERE...PRODUCING 1/2 INCH
HAIL AND HEAVY DOWNPOURS.

RIECK
Local storm report, Sep 4, 10:50 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1050 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HAIL             CALMAR                  43.18N 91.87W
09/04/2012  E1.50 INCH       WINNESHIEK         IA   CO-OP OBSERVER

&&

ADAMS
Local storm report, Sep 5, 12:00 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 AM CDT WED SEP 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     HAIL             CHARLES CITY            43.07N 92.68W
09/04/2012  E0.50 INCH       FLOYD              IA   FIRE DEPT/RESCUE

&&

ADAMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 12:31 AM CDTSevere Thunderstorm WarningARXFillmore44 min
Sep 5, 12:51 AM CDTSevere Thunderstorm WarningARXDodge, Olmsted, Wabasha24 min
Sep 5, 1:06 AM CDTSevere Thunderstorm WarningARXFillmore, Olmsted, Wabasha, Winona24 min
Sep 5, 1:28 AM CDTSevere Thunderstorm WarningARXHouston, Wabasha, Winona32 min
Sep 4, 7:06 PM CDTSevere Thunderstorm WarningARXAllamakee24 min
Sep 4, 7:35 PM CDTSevere Thunderstorm WarningARXClayton70 min
Sep 4, 8:09 PM CDTFlash Flood WarningARXAllamakee, Clayton6 hr
Sep 4, 10:10 PM CDTSevere Thunderstorm WarningARXClayton, Fayette65 min
Sep 4, 10:42 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek33 min
Sep 4, 11:09 PM CDTFlash Flood WarningARXAllamakee, Winneshiek5 hr
Sep 4, 11:14 PM CDTSevere Thunderstorm WarningARXClayton46 min
Sep 4, 11:36 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton, Fayette, Winneshiek47 min
Sep 4, 11:59 PM CDTSevere Thunderstorm WarningARXClayton61 min
Sep 5, 1:51 AM CDTFlash Flood WarningARXClayton, Fayette3 hr
Sep 5, 1:59 AM CDTFlash Flood WarningARXAllamakee, Clayton3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.